Totally disconnected groups, p-adic groups and the Hilbert-Smith conjecture
Commun. Korean Math. Soc. 1997 Vol. 12, No. 3, 691-699
Joo Sung Lee
Dongguk University
Abstract : The following statement is known as the generalized Hil- bert-Smith conjecture: If $G$ is a compact group and acts effectively on a manifold, then $G$ is a Lie group. In this paper we prove that the generalized Hilbert-Smith conjecture is equivalent to the following: A p-adic group cannot act effectively on a manifold. This fact is well known, but has never been published before.
Keywords : p-adic group, Cantor group, Lie group, non-Lie group, manifold, group action
MSC numbers : 54H15, 54H20, 57S10
Downloads: Full-text PDF  


Copyright © Korean Mathematical Society. All Rights Reserved.
The Korea Science Technology Center (Rm. 411), 22, Teheran-ro 7-gil, Gangnam-gu, Seoul 06130, Korea
Tel: 82-2-565-0361  | Fax: 82-2-565-0364  | E-mail: paper@kms.or.kr   | Powered by INFOrang Co., Ltd